Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts
G

·
Discussion Starter · #1 ·
Hey there. My big problem is anxiety -- it becomes a horrible go-round where I can't tell if my emotions are churning my gut or vice versa. My stomach seems to interpet even pleasurable anticipation as the trigger to quality time on the toilet. This makes it difficult to get out the door to catch planes, buses, meet friends for lunch... you know the drill. (You'd think my husband would be used to this by now, but it surprises him every time, which doesn't soothe the ol' sphincter either.) My doctor mentioned low doses of Prozac/Prozac-family are very helpful at helping the brain/gut- brain communicate more accurately. Anyone know anything about this? Endorsements? Caveats? Many thanks.
 
G

·
Discussion Starter · #2 ·
I think if you do a search on this BB search engine you will find quite a bit pertaining to Prozac. I for one would never touch it again, but others seem to tolerate it well.
 
G

·
Discussion Starter · #3 ·
you might ask your Dr. about Xannax. I take a low dose just when i'm having anxiety about an important event. That has done WONDERS for me. As does the Caltrate Plus in the purple box. Do a search for Caltrate on the BB it's over the counter.
 

·
Registered
Joined
·
368 Posts
Hi...I took Zoloft for a month and I found it to be very helpful with the anxiety/depression. Only problem I had was some insomnia, but I would guess that would wear off after awhile. The reason I only took it a month was because my lousy HMO refused to cover the cost ($60!!) and they substituted it with Paxil....Paxil kinda jarred me, so I stopped that. Went back to the old standby Tofranil, which after all these years has become less and less effective. I might just chalk up the money and go back on Zoloft!SO give Zoloft or Prozac a try...different things work for different people...just be mindful of any side effects you might experience and see your Doc if any of these becomes too intense. Good luck!
 
G

·
Discussion Starter · #5 ·
I am no poster child for prozac this particular morning as I am in the depths of despair, but for the most part prozac has been wonderful for the anxiety/depression. Has done nothing for the IBS. I will also say that I have had depression and anxiety problems nearly all my life; not IBS. I really feel that in my case there is a physical problem that has been labeled IBS because it is the catch all for all digestive/bowel/pain disorders of unknown etiology. Maybe antidepressants or antianxiety drugs will aid in coping.
 

·
Registered
Joined
·
370 Posts
irongutIt is very difficult for anyone to tell you how you will react using Prozac. This is because each person themselves react diffrently with the same drug. Example: I took Prozac back in 1991 for about 6 months and it really helped and I had very few side effects. My doctor tried putting me on it again back in Jan of this year and my system did not tollorate it at all. It kept me up at night and for 2 1/2 weeks I felt horrible because I was so upset that I could not sleep it added frustration to all my other problems. This is why you have to feel comfortable trying a new drug and then see for yourself how you may react to it. The first time I took it I was able to take it for 6 months but the second time I took it I could not handle 2 1/2 weeks of it.A great antianxiety pill that I used was BusPar. This helped my anxiety greatly. I have taken that several times over the past 5 years and to my knowledge never had any side effects with it and it is said that it is not habit forming.Mark
 

·
Registered
Joined
·
1,336 Posts
As a veteran "nerve case," I've tried them all--Tofranil, Mellaril, Xanax, Ativan, Paxil, Zoloft & BuSpar. All had side effects. With the first two I still felt anxious--just drugged and anxious. The SSRI's were semi-effective, but I gained large amounts of weight, slept little and had no libido whatsoever. BuSpar worked fine the first month and a half, then had a paradoxical effect--gave me anxiety attacks. Xanax and Ativan are the only thing that bring any relief, but, of course, they're addictive. However, my new dr. says it's okay to take one Ativan a day indefinitely. Keep in mind that I'm talking about anxiety relief here--none of these did much for my IBS. All antidepressants do is keep me from being totally bummed that I spend half my life on the toilet and the other half looking for one.
 
G

·
Discussion Starter · #8 ·
I was on Effexor, which is the same type of drug as Prozac, for a year or so, and the whole time, I had NO IBS symptoms! It was when I went off it, the IBS was back within the month. I don't want to go back on it though, because it turned me into a zombie with very little emotionnal variety, and that's not very fun.Interesting fact: I recently read the first few chapters of "The Second Brain", about the nervous system of the bowel. I couldn't finish it, because it was starting to read like a science textbook, but what I did get was really interesting in regards to IBS and neurotransmitters. Anyhoo, the intriguing thing is that 95% of the body's serotonin is produced in the bowel. And serotonin is also responsible for anxiety and depression problems, so it doesn't surprise me that there seems to be a very high percentage of people on this BB who have dealt with Panic and/or depression including me. And that's a clue as to why SSRIs (suspended serotonin reuptake inhibitors) like prozac et.al. can make such a difference in IBS.
 

·
Registered
Joined
·
17 Posts
I have to agree with everyone. Only you can tell if prozac is good for you. I have been on it for quite some time. It doesn't help with the IBS, but I was very depressed and anxious for such a long time. It almost ruined my marriage. When I went on the prozac, I became a completely different person. I actually laughed and saw that the sky was blue for the first time in years! My kids noticed a huge change in me too and now all is well as far as the depression. As far as the IBS, well, that's another story. If you truly are anxious and depressed, I suggest trying something that you and your doctor have discussed and seeing if it works for you. If not, then stop. Good luck.
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top